Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 4343  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Articlesmenu-bullet Search Instructions Online Submission Subscribe Etcetera Contact
 
  NAVIGATE Here 
  Search
 
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::Related articles
 ::  Article in PDF (972 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  Abstract
  ::  Introduction
  ::  Case Report
  ::  Discussion
 ::  References
 ::  Article Figures

 Article Access Statistics
    Viewed1550    
    Printed85    
    Emailed0    
    PDF Downloaded34    
    Comments [Add]    

Recommend this journal


 


 
  Table of Contents     
ADR REPORT
Year : 2023  |  Volume : 69  |  Issue : 2  |  Page : 97-98

Bullous hemorrhagic dermatosis: A rare cutaneous reaction of heparin


Department of Dermatology and STD, V.M.M.C. and Safdarjung Hospital, New Delhi, India

Date of Submission23-Mar-2022
Date of Decision15-Jul-2022
Date of Acceptance18-Jul-2022
Date of Web Publication23-Feb-2023

Correspondence Address:
Dr. N Dhattarwal
Department of Dermatology and STD, V.M.M.C. and Safdarjung Hospital, New Delhi
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/jpgm.jpgm_282_22

Rights and Permissions


 :: Abstract 


Bullous hemorrhagic dermatosis is a rare cutaneous reaction of heparin, a commonly used anticoagulant. Exact etiopathogenesis remains elusive but immune related mechanisms as well as dose dependent relationship have been proposed. Clinically, it is characterized by asymptomatic, tense hemorrhagic bullae on extremities or abdomen occurring 5-21 days after initiation of therapy. We report bilateral symmetrically grouped lesions, in a previously unreported distribution of this entity in both the forearms in a 50-year-old male admitted with acute coronary syndrome on oral ecosprin, oral clopidogrel and subcutaneous enoxaparin. The condition is self-resolving and discontinuation of drug is not required.


Keywords: Bullous hemorrhagic dermatosis, heparin, adverse drug reaction


How to cite this article:
Dhattarwal N, Gurjar R. Bullous hemorrhagic dermatosis: A rare cutaneous reaction of heparin. J Postgrad Med 2023;69:97-8

How to cite this URL:
Dhattarwal N, Gurjar R. Bullous hemorrhagic dermatosis: A rare cutaneous reaction of heparin. J Postgrad Med [serial online] 2023 [cited 2023 Jun 5];69:97-8. Available from: https://www.jpgmonline.com/text.asp?2023/69/2/97/370401





 :: Introduction Top


Heparin is a commonly used anticoagulant drug which may lead to various cutaneous side effects like skin necrosis, ecchymosis, urticaria, and contact dermatitis.[1] Bullous hemorrhagic dermatosis is an uncommon cutaneous reaction due to heparin out of which enoxaparin, a low molecular weight heparin, is the most widely used. Mostly, isolated lesions occur at sites distant from the site of injection, that is, on extremities and consists of tense, hemorrhagic bulla over an underlying normal skin. We report closely grouped hemorrhagic bullous lesions in bilateral forearms of a 50-year-old male who was given enoxaparin after an episode of acute coronary syndrome.


 :: Case Report Top


A 50-year-old male admitted in cardiology department with acute coronary syndrome two days ago presented to us with asymptomatic, red colored fluid filled lesions over both forearms from morning. On examination, multiple hemorrhagic vesicles and bulla ranging in size from 1 × 1 mm to 5 × 4 cm with erythematous halo overlying an otherwise normal skin were present over bilateral forearms along with ecchymosis at cannulation site over right radial artery [Figure 1]a and [Figure 1]b. Rest of cutaneous, mucosal, hair, and nail examination was normal. Treatment history revealed that the patient was started on oral ecosprin 300 mg loading dose followed by 75 mg once daily; oral clopidogrel 300 mg loading dose followed by 75 mg once daily and low molecular weight heparin (enoxaparin) 0.4 mg subcutaneously twice daily at time of admission and was planned for coronary angiography. Laboratory tests including hemogram, biochemistry, and coagulation parameters were normal. Due to presence of well-defined asymptomatic hemorrhagic bullous lesions without any underlying inflammation or coagulation abnormalities and temporal correlation with enoxaparin; a “probable” diagnosis of bullous hemorrhagic dermatosis, a known cutaneous adverse reaction of heparin, was made as per WHO-CMC causality assessment system. Biopsy was done from intact hemorrhagic bullous lesion which revealed an intra-epidermal bulla filled with red blood cells and absence of any inflammatory infiltrate. Enoxaparin was not discontinued, patient was given only topical fusidic acid ointment following which lesions resolved in two weeks with post-inflammatory hyperpigmentation [Figure 2]a and [Figure 2]b.
Figure 1: Well-defined hemorrhagic bullous lesions over: (a) dorsal aspect of bilateral forearms; and, (b) ventral aspect of right forearm along with ecchymosis at right radial artery cannulation site

Click here to view
Figure 2: Spontaneous healing with hyperpigmentation of all lesions over: (a) dorsal aspect of bilateral forearms; and, (b) ventral aspect of right forearm

Click here to view



 :: Discussion Top


Heparin is an anticoagulant drug commonly used in the treatment of thromboembolic diseases, unstable angina, and acute myocardial infarction. Cutaneous reactions which may occur include skin necrosis, ecchymosis, erythematous plaques, nodules, urticaria, angioedema, and contact dermatitis.[1]

Bullous hemorrhagic dermatosis is a rare cutaneous reaction characterized by tense hemorrhagic bullae distant from the sites of injection. The exact etiopathogenesis is unknown but currently considered to result from five distinct mechanisms including delayed hypersensitivity reaction, immune-mediated thrombocytopenia, type I allergic reaction, skin necrosis, and pustulosis.[2]

Some consider it to be a dose-dependent effect as it is reported at therapeutic doses only.[1] Onset is typically after 5-21 days of initiation of therapy but can occur as early as 1-2 days or may be delayed for months.[3] Clinically, gradual development of tense, well-circumscribed, non-pruritic, and non-tender bullae with no significant surrounding erythema is seen on extremities, abdomen and rarely head and neck.[3] Mostly isolated lesions have been described in the literature, whereas we noted closely grouped bilateral symmetrical lesions in the present case. Histopathology is essential for diagnosis and shows intraepidermal collections of red blood cells with an absence of thrombosis, vasculitis, or inflammatory changes in vessels or dermis. It is a benign and self-limiting condition and the lesions regress within 1-2 weeks despite continued use of therapy. Rarely new lesions may continue to appear for longer and in such cases it is advisable to change the anticoagulant therapy.[4]

To conclude, bullous hemorrhagic dermatosis is a rare cutaneous side effect of a commonly used anticoagulant in clinical practice. Dermatologists and physicians should be aware of various presentations of this entity to avoid unnecessary investigations or interventions in this self-limiting condition.

Declaration of patient consent

The authors certify that appropriate patient consent was obtained.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
 :: References Top

1.
Maldonado Cid P, Alonso de Celada RM, Noguera Morel L, Feito-Rodríguez M, Gómez-Fernández C, Herranz Pinto P. Cutaneous adverse events associated with heparin. Clin Exp Dermatol 2012;37:707-11.  Back to cited text no. 1
    
2.
An I, Harman M, Ibiloglu I. Bullous hemorrhagic dermatosis induced by enoxaparin. Indian Dermatol Online J 2017;8:347-9.  Back to cited text no. 2
[PUBMED]  [Full text]  
3.
Russo A, Curtis S, Balbuena-Merle R, Wadia R, Wong E, Chao HH. Bullous hemorrhagic dermatosis is an under-recognized side effect of full dose low-molecular weight heparin: A case report and review of the literature. Exp Hematol Oncol 2018;7:15.  Back to cited text no. 3
    
4.
Gargallo V, Romero FT, Rodríguez-Peralto JL, Zarco C. Heparin induced bullous hemorrhagic dermatosis at a site distant from the injection. A report of five cases. An Bras Dermatol 2016;91:857-9.  Back to cited text no. 4
    


    Figures

  [Figure 1], [Figure 2]



 

Top
Print this article  Email this article
 
Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow